Institutional members access full text with Ovid®

Share this article on:

Acute Neck Edema After 131I Ablation of the Thyroid

Choong, Chih Ching MBChB, FRCR,*; Chan, Ling Ling MBBS, FRCR*,†

doi: 10.1097/RLU.0b013e31828164bd
Interesting Images

Abstract: A 36-year-old woman with Graves’ disease underwent thyroid ablation with oral 131I (20 mCi) following poor control of hyperthyroidism with carbimazole. Three days later, she presented to the emergency department with a choking sensation, shortness of breath, dysphagia, neck discomfort, and swelling. The prevertebral soft tissue was grossly thickened on the lateral neck radiograph. An urgent contrast-enhanced CT neck revealed severe neck edema and thyroiditis. TSH and free T4 levels were normal, and the neck swelling gradually resolved with corticosteroids. Acute neck edema is an infrequent complication of 131I ablation, and cross-sectional imaging is useful to exclude airway compromise or infection.

From the *Department of Diagnostic Radiology, Singapore General Hospital; and †Duke-NUS Graduate Medical School, Singapore.

Received for publication July 22, 2012; revision accepted November 18, 2012.

Conflicts of interest and sources of funding: none declared.

Reprints: Ling Ling Chan, MBBS, FRCR, Department of Diagnostic Radiology, Singapore General Hospital, Outram Road, Singapore 169608. E-mail: chan.ling.ling@sgh.com.sg.

© 2013 by Lippincott Williams & Wilkins